Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Elko, NV

May 30, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 30, 2018, 2:53 PM PDT for Elko County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 2:53 PM PDT (21:53 UTC)
Expired
May 30, 2018, 3:30 PM PDT
In force
37 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 139 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS55 KLKN 302153
SVRLKN
NVC007-302230-
/O.NEW.KLKN.SV.W.0020.180530T2153Z-180530T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
253 PM PDT WED MAY 30 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Elko County in northeastern Nevada...

* Until 330 PM PDT

* At 253 PM PDT, a severe thunderstorm was located near Ruby Valley,
  moving north at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Wells, Ruby Valley, Clover Valley, Deeth, Angel Lake, Secret Pass
  and Star Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4077 11503 4078 11548 4118 11539 4117 11494
TIME...MOT...LOC 2153Z 184DEG 21KT 4085 11524 

HAIL...1.00IN
WIND...70MPH
 
$$

SH
2 follow-up statements
124 
WWUS55 KLKN 302216
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
316 PM PDT WED MAY 30 2018

NVC007-302230-
/O.CON.KLKN.SV.W.0020.000000T0000Z-180530T2230Z/
Elko NV-
316 PM PDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL ELKO COUNTY...

At 316 PM PDT, a severe thunderstorm was located near Deeth, moving
north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wells, Deeth, Angel Lake and Star Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 11499 4083 11547 4118 11539 4117 11494
TIME...MOT...LOC 2216Z 184DEG 21KT 4098 11523 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
482 
WWUS55 KLKN 302228
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
328 PM PDT WED MAY 30 2018

NVC007-302237-
/O.EXP.KLKN.SV.W.0020.000000T0000Z-180530T2230Z/
Elko NV-
328 PM PDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 330 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4097 11499 4083 11547 4118 11539 4117 11494
TIME...MOT...LOC 2227Z 184DEG 21KT 4104 11522 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:49 PM PDT, 4 minutes earlier.

Area forecast discussion, May 30, 2:49 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 PM PDT Wed May 30 2018

.SYNOPSIS...Strong to possibly severe thunderstorms this evening
will generate very gusty winds and hail this evening, especially
over northeast Nevada. Showers and thunderstorms continue into
Thursday as a cold front moves across the state. Drier weather
arrives by Friday with very warm days expected for the weekend.

&&

.SHORT TERM...Tonight through Friday.

Convection has fired over the northwest corner of Nye county
(Gabbs vicinity) and tracking NNE, covering portions of Lander
and Eureka counties. Activity is expected to increase during the
mid afternoon hours and continue to track NNE in advance of a
prominent trough axis along the nrn Calif coast. Recent mesoanalysis
yields the highest surface based CAPE over central NV with values
exceeding 1000 J/kg, with effective shear around 40 knots is
located over northeast NV (Elko county). As the storms track
farther northeast, expect stronger convection later this afternoon
and early evening with localized severe storms. Severe wind gusts
is the main severe weather threat, but cannot rule out marble to
quarter sized hail with the strongest storms. Rainfall will be
mostly concentrated on an axis from Jackpot to Elko/Spring
Creek/Diamond Valley to the Big Smokey Valley.

Trough axis will be moving across Nevada Thursday afternoon and
night. Air mass will be cooler and CAPE values will not be as
high, but isolated strong storms may still exist toward the
Jackpot area in terms of gusty winds. Localized robust showers
will still occur (coinciding with the cold front during the mid
afternoon hours), mostly along an axis from Jackpot, the Rubies
and Diamond Valley. Much drier across most of Humboldt county in
the more stable post frontal air mass. In advance of the cold
front, gusty winds will develop over eastern half of White Pine
county including Steptoe Valley with wind gusts in the 30-40 knot
range but below wind advisory criteria.

Drier air aloft advects across nrn Nevada on Friday behind
departing trough. Lingering showers may prevail between Jackpot
and Wells, but much of the forecast area will be mostly sunny but
with below normal temps to greet the first day of June.

.LONG TERM...Friday night through Wednesday.

Westerlies retreat northward over the weekend with higher
temps with Sunday being the warmest day of the long term period. A
weak cold front moves across the intermountain West Monday/Tuesday
time period but appears moisture starved at this time. Cool dry
air encompasses the region, but most valleys will still reach the
80s.

&&

.AVIATION...Storm system moving through the region causing active
weather at all terminals. Best chance for convection will be in a
corridor from northwestern Nye to northeast Elko Counties.
Thunderstorms possible near KBAM, KEKO, and KELY today. KEKO has
the highest chance for the strongest storms with gusty erratic
winds and hail possible. Same region and terminals (minus KELY)
will have a slightly smaller chance for thunderstorms tomorrow as
well. Storm system will cause gusty southwesterly winds today for
all terminals and for KELY and KTPH again tomorrow.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/88/99
Hazardous weather outlook, May 30, 4:14 AM PDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
414 AM PDT Wed May 30 2018

NVZ030-031-033>041-311115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
414 AM PDT Wed May 30 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
approach Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to- ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure will move through the state Thursday. More isolated
severe thunderstorms will be possible across northern Elko County.
Main threats would include: locally heavy downpours that could
cause flooding, strong downburst or outflow winds, hail, and
dangerous cloud-to- ground lightning. Winds will be breezy south
of highway 50 in central Nevada.

Dry weather is expected Friday into early next week with much
warmer temperatures over the weekend. A weak and mainly dry cool
front could lower temperatures back down closer to normal
across northern Nevada by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 30, 2:12 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT WED MAY 30 2018

NVZ037-302200-
Southern Lander County and Southern Eureka County NV-
212 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
300 PM PDT...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving north at 25 mph.

Wind gusts 40 to 50 mph and pea size hail will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Lander County.

LAT...LON 3983 11749 3985 11747 3979 11712 3952 11728
      3955 11749 3961 11748 3962 11746 3964 11749
      3968 11746 3970 11749 3974 11748 3977 11750
TIME...MOT...LOC 2112Z 183DEG 20KT 3957 11735

SH
Special weather statement, May 30, 2:14 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT WED MAY 30 2018

NVZ031-034-038-039-302215-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
214 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ruby Valley, moving north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wells, Ruby Valley, Clover Valley, Deeth, Angel Lake, Lamoille
Canyon, Moor Summit, Secret Pass and Star Valley.

LAT...LON 4043 11468 4046 11547 4121 11543 4122 11455
TIME...MOT...LOC 2113Z 182DEG 27KT 4070 11517

bb
Special weather statement, May 30, 2:25 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
225 PM PDT WED MAY 30 2018

NVZ031-034-036-038-302215-
Southwest Elko County NV-Northern Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
225 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTH
CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT...

At 225 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near Jiggs, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Elko, Carlin, South Fork, Lee, Lamoille, Jiggs, Ryndon, Spring Creek,
Adobe Summit, Lamoille Summit, Emigrant Mine, South Area Mine and
Halleck.

LAT...LON 4044 11544 4030 11605 4099 11627 4116 11541
TIME...MOT...LOC 2125Z 192DEG 39KT 4050 11566

99
Special weather statement, May 30, 2:41 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
241 PM PDT WED MAY 30 2018

NVZ037-040-302230-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
241 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 330 PM PDT...

At 241 PM PDT, Doppler radar was tracking strong thunderstorms 26
miles southeast of Gabbs, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Berlin Ichthyosaur SP, Reese River Valley, Arc Dome and Ione.

LAT...LON 3849 11752 3857 11780 3913 11766 3902 11714
TIME...MOT...LOC 2141Z 209DEG 32KT 3860 11757

SH
Special weather statement, May 30, 2:45 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
245 PM PDT WED MAY 30 2018

NVZ031-033-039-302230-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
245 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
330 PM PDT...

At 244 PM PDT, Doppler radar was tracking strong thunderstorms near
Montello, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pequop Summit and Montello.

LAT...LON 4105 11463 4164 11467 4171 11404 4110 11404
TIME...MOT...LOC 2144Z 175DEG 28KT 4132 11411

SH
Special weather statement, May 30, 2:48 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT WED MAY 30 2018

NVZ031-034-038-039-302245-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
248 PM PDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
345 PM PDT...

At 247 PM PDT, Doppler radar was tracking an area of strong
thunderstorms from near Deeth to around 7 miles east of Wells,
moving north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Interstate 80, Wells, Jarbidge, Deeth, Gibbs Ranch, Jackpot,
Contact, Hd Summit, Moor Summit and Star Valley.

LAT...LON 4104 11456 4103 11547 4200 11556 4200 11466
TIME...MOT...LOC 2147Z 192DEG 26KT 4112 11481

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:14 PM PDTSpecial Weather StatementLKNLander46 min
May 30, 12:37 PM PDTSpecial Weather StatementLKNEureka38 min
May 30, 1:07 PM PDTSpecial Weather StatementLKN38 min
May 30, 1:30 PM PDTSpecial Weather StatementLKNEureka45 min
May 30, 1:42 PM PDTSpecial Weather StatementLKN48 min
May 30, 1:45 PM PDTSpecial Weather StatementLKNEureka45 min
May 30, 1:56 PM PDTSpecial Weather StatementLKN49 min
May 30, 2:03 PM PDTSevere Thunderstorm WarningLKNElko27 min
May 30, 2:08 PM PDTSevere Thunderstorm WarningLKNEureka52 min
May 30, 2:09 PM PDTSpecial Weather StatementLKN51 min
May 30, 2:12 PM PDTSpecial Weather StatementLKNLander48 min
May 30, 2:14 PM PDTSpecial Weather StatementLKNElko61 min
May 30, 2:25 PM PDTSpecial Weather StatementLKN50 min
May 30, 2:34 PM PDTSevere Thunderstorm WarningLKNElko, Eureka56 min
May 30, 2:41 PM PDTSpecial Weather StatementLKN49 min
May 30, 2:45 PM PDTSpecial Weather StatementLKN45 min
May 30, 2:48 PM PDTSpecial Weather StatementLKNElko57 min
May 30, 2:56 PM PDTSpecial Weather StatementLKNLander49 min
May 30, 3:29 PM PDTSpecial Weather StatementLKNElko61 min
May 30, 3:34 PM PDTSpecial Weather StatementLKNElko41 min
May 30, 3:55 PM PDTSpecial Weather StatementLKNLander65 min
May 30, 4:01 PM PDTSpecial Weather StatementLKN59 min
May 30, 4:23 PM PDTSpecial Weather StatementLKN37 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.